Illinois, 2017Damaging Wind in Illinois, June 29, 2017
June 29, 2017 · NWS ILX · 1 event in 1 county or zone
Isolated thunderstorms developed within a very warm and humid airmass across central Illinois during the afternoon and early evening of June 29th. One cell produced gusty winds that knocked a large tree branch onto a vehicle on the southwest side of Champaign.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed within a very warm and humid airmass across central Illinois during the afternoon and early evening of June 29th. One cell produced gusty winds that knocked a large tree branch onto a vehicle on the southwest side of Champaign.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 6:08 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 29, 6:08 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
708 PM CDT Thu Jun 29 2017
.SHORT TERM...(This evening through Friday)
ISSUED AT 300 PM CDT Thu Jun 29 2017
An MCV over central MO had convection from central MO and
developing recently into central IL near I-72. Also have a band of
showers spreading east over the IL river valley. CAPES have
increased to 1200-2200k J/KG from I-72 south with 2-3k J/KG over
southern IL near I-64 and pockets over western/sw IN. Have a
lingering cap over central IL though this has been weakening se of
the IL river where more filtered sunshine and heating into the mid
to upper 80s. Dewpoints were higher today, in the mid 60s over IL
river valley and near 70F in southeast IL from Taylorville to
Danville se. 1st wave of scattered convection to spread east over
central IL this afternoon and depart by sunset, with a 2nd wave
spreading east from northern MO into central IL later this evening
and overnight. HRRR model has been quicker and further south with
its convection and 2nd wave gets into southeast IL overnight.
Good chance of showers and thunderstorms redeveloping over CWA
during Friday in unstable airmass. SPC has slight risk of severe
storms through tonight north of I-70 and marginal risk of severe
storms on Friday across CWA. Think areas se of I-55 will have
strongest storms on Friday afternoon thru sunset. Lows overnight
in the lower 70s, with some upper 60s nw of the IL river. Highs
Friday in the mid 80s, except lower 80s nw of the IL river.
.LONG TERM...(Friday night through Thursday)
ISSUED AT 300 PM CDT Thu Jun 29 2017
Highest convection chances shift into southeast IL during Friday
night as frontal boundary pushes through area. Lows Fri night
range from lower 60s nw of IL river to near 70F by Lawrenceville.
The front will be near the Ohio river valley and lingered isolated
convection se IL Sat morning. Highs Sat in the lower 80s over
central IL and mid 80s in southeast IL. Getting less humid during
the day Saturday with wnw flow as dewpoints slip into the upper
50s/lower 60s Sat afternoon in central IL and mid 60s in southeast
IL.
Dry weather expected from Sat afternoon through most of Sunday as
weak high pressure settles in. Lows Sat night in the lower 60s
with some upper 50s north of Peoria. Seasonable highs Sunday in
the mid 80s with dewpoints in the lower 60s. Isolated convection
could affect areas nw of the IL river late Sunday afternoon, then
have chance of showers and thunderstorms along and north of I-72
Sunday night. This due to a disturbance dropping into the Great
Lakes region where a weak upper level trof is located then.
More humid/tropical airmass returns Mon-Thu along with more
unsettled weather pattern and daily chances of
showers/thunderstorms. Best chances on Monday still appear north
of I-70 with just isolated convection se of I-70 Monday
afternoon. Better chances of convection with possible MCS arrive
across area Monday night, and more development of convection
Tue/Tue night with approaching upper level trof. This feature
moves east over IA/MO Tue night and Wed and into IL Wed night and
Thu and will likely bring more chances of showers and
thunderstorms. Seasonable highs in the mid to upper 80s Monday,
low to mid 80s Tue and mid 80s Wed/Thu. Rather humid as well with
dewpoints rising into the upper 60s/lower 70s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 708 PM CDT Thu Jun 29 2017
Several disturbances may affect central IL TAF sites over the
upcoming 24 hours producing thunderstorm activity. In the short
term, a departing mesoscale convective vortex will continue to
produce a few thunderstorms through evening today, mainly for
eastern TAF sites KBMI-KCMI-KDEC where mention of thunder included
in 00Z TAFs. After approximately 06Z...convection over northern
Missouri will likely push eastward and may affect southern TAF
sites KSPI-KDEC. Finally, a shortwave over NB/IA this evening is
expected to develop significant thunderstorm activity pushing
eastward overnight. This system and an associated frontal boundary
pushing into the region Friday will bring good chances for rain
showers and thunderstorms, although timing of the feature remains
highly uncertain still. Winds generally S-SW under 10 kts
overnight, increasing to 10-15 kts after 12Z, although some
variability in direction associated with shower and thunderstorm
activity.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...07
LONG TERM...07
AVIATION...37
Hazardous weather outlook, Jun 29, 2:03 PM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Thu Jun 29 2017
ILZ027>031-036>038-040>057-061>063-066-301100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-
Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-
Shelby-Stark-Tazewell-Vermilion-Woodford-
303 PM CDT Thu Jun 29 2017
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TONIGHT...
Storms will become more numerous tonight, especially during the
evening hours. Some of the storms may become severe, with damaging
wind gusts the primary severe threat. Locally heavy rainfall is
also possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Thunderstorm chances will linger into Friday night. Strong storms
are possible Friday, with gusty winds and locally heavy rainfall
possible.
Thunderstorm chances return by early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required tonight, with the most likely
time frame between 7 pm and 1 am.
ILZ067-068-071>073-301100-
Clay-Crawford-Jasper-Lawrence-Richland-
303 PM CDT Thu Jun 29 2017
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
Strong thunderstorms are possible tonight. Severe storms are not
expected at this time, but gusty winds and locally heavy rainfall
are possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Thunderstorm chances increase Friday into Friday night. Widespread
severe weather is not expected, however a few strong storms will
be possible again Friday.
Thunderstorm chances return by early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Barker
In the hours before
Special weather statement, Jun 29, 2:45 PM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Lincoln IL
345 PM CDT THU JUN 29 2017
ILZ046-292130-
Vermilion-
345 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VERMILION COUNTY
UNTIL 430 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Catlin, or 7 miles southwest of Danville, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Danville, Georgetown, Westville, Tilton, Catlin, Oakwood, Belgium,
Indianola, Vermilion County Airport and Kickapoo State Park.
This includes Interstate 74 between mile markers 208 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3993 8774 4010 8781 4025 8753 3997 8753
TIME...MOT...LOC 2044Z 251DEG 24KT 4004 8768
Barker
Special weather statement, Jun 29, 6:23 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Lincoln IL
723 PM CDT THU JUN 29 2017
ILZ038-300045-
McLean-
723 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCLEAN COUNTY UNTIL
745 PM CDT...
At 722 PM CDT, Doppler radar was tracking a strong thunderstorm over
Saybrook, or 9 miles southwest of Gibson City, moving northeast at 40
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Saybrook and Arrowsmith.
LAT...LON 4037 8846 4034 8859 4046 8868 4058 8846
TIME...MOT...LOC 0022Z 238DEG 36KT 4041 8854
37
Special weather statement, Jun 29, 7:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
806 PM CDT THU JUN 29 2017
ILZ044-045-300130-
Piatt-Champaign-
806 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIATT AND CENTRAL
CHAMPAIGN COUNTIES UNTIL 830 PM CDT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seymour, or 8 miles northeast of Monticello, moving east at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Champaign, Urbana, Savoy, Mahomet, St. Joseph, Tolono, Sidney,
Thomasboro, Bondville, Lake Of The Woods, Seymour, White Heath and
Willard Airport.
This includes the following highways...
Interstate 57 between mile markers 227 and 246.
Interstate 72 between mile markers 169 and 182.
Interstate 74 between mile markers 172 and 193.
LAT...LON 3997 8850 4015 8857 4029 8809 4003 8800
TIME...MOT...LOC 0106Z 254DEG 26KT 4008 8844
37
Thunderstorm Wind, Champaign
- When
- June 29, 7:15 PM CST to 7:20 PM CST
- Where
- Champaign County, 2.94 mi SE of Staley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.087, -88.285
A large tree branch was blown onto a vehicle in the 2300 block of Rebecca Drive on the southwest side of Champaign.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 29, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Vermont, June 29 to 30, 2017$430,000 · 4 events
- Tornado and Hail in Nebraska, June 29, 2017EF1 · 49 events
- Damaging Winds in Ohio, June 29, 2017$158,000 · 61 kt wind · 6 events
- Wildfire in New Mexico, June 29, 2017$80,000 · 1 event
- Flash Flooding and Flooding in New York, June 29 to 30, 2017$30,000 · 4 events
- Damaging Winds in Oklahoma, June 29 to 30, 2017$20,000 · 67 kt wind · 11 events
- Damaging Wind in Mississippi, June 29, 2017$25,000 · 1 event
- Hail and Damaging Winds in South Dakota, June 29, 20172.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 29 to 30, 20173 in hail · 19 events
- Hail in Colorado, June 29, 20172.75 in hail · 18 events
- Hail and Damaging Wind in Iowa, June 29, 20172 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700322.